Alert archive / Kentucky / River Flood Warnings in 2011

River Flood Warning 8, NWS Jackson, KY

March 8, 2011Estill County, Kentucky

NWS Jackson, KY issued this river flood warning at Mar 8, 2011, 11:05 AM EST for Estill County, Kentucky. It took effect at Mar 10, 2011, 6:00 PM EST. It was in force for .

The area

The counties it named.

The facts

Issued
Mar 8, 2011, 11:05 AM EST (16:05 UTC)
In effect from
Mar 10, 2011, 6:00 PM EST
Expired
Mar 8, 2011, 11:20 AM EST
In force
Issued by
NWS Jackson, KY
Flood severity
Minor

County Estill County, KY

The radar

The Jackson,KY radar (KJKL), 58 km from the middle of the area, began a volume at 16:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Kentucky River near Ravenna (RAVK2). The gauge peaked at 20.96 ft at Mar 7, 2011, 12:00 PM EST.

actionminormoderate202503/0803/09
Action stage
17 ft
Minor stage
21 ft
Moderate stage
25 ft
Major stage
31 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 03282120, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted, in the capitals the NWS used until 2016.

701 
WGUS83 KJKL 081605
FLSJKL
FLOOD STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
1105 AM EST TUE MAR 8 2011

...THE FLOOD ADVISORY CONTINUES FOR THE KENTUCKY RIVER AT
HEIDELBERG AND RAVENNA...

.THE KENTUCKY RIVER AT HEIDELBERG WILL CONTINUE TO RUN HIGH
UNTIL THIS EVENING. THE KENTUCKY RIVER WILL CONTINUE TO RUN
HIGH AT RAVENNA UNTIL TOMORROW AFTERNOON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE CARS THROUGH FLOODED AREAS...

CONTINUE TO MONITOR NOAA WEATHER RADIO OR YOUR FAVORITE LOCAL MEDIA 
OUTLET FOR ADDITIONAL INFORMATION. IF YOU ARE IN AREAS AFFECTED BY 
THIS FORECAST TAKE NECESSARY PRECAUTIONS. 

THE NEXT UPDATE WILL BE ISSUED BY 7 PM.

&&

KYC129-090405-
/O.ROU.KJKL.HY.S.0000.000000T0000Z-000000T0000Z/
/HLDK2.N.UU.000000T0000Z.000000T0000Z.000000T0000Z.OO/
1105 AM EST TUE MAR 8 2011

FORECAST INFORMATION FOR
  KENTUCKY RIVER AT HEIDELBERG.
* AT  9:45 AM TUESDAY THE STAGE WAS 16.8 FEET. 
* FLOOD STAGE IS 20.0 FEET. 
* FORECAST...THE RIVER WILL RISE TO NEAR 19.4 FEET EARLY FRIDAY 
  MORNING.
* AT 20.0 FEET...LOW LYING AREAS FLOOD.
THIS CREST COMPARES TO A PREVIOUS CREST OF 20.8 FEET ON MAY 3 2010.

$$

KYC065-090405-
/O.NEW.KJKL.FL.W.0008.110310T2300Z-110312T1400Z/
/RAVK2.1.ER.110310T2300Z.110311T1200Z.110312T0800Z.UU/
1105 AM EST TUE MAR 8 2011

* AT 10:15 AM TUESDAY THE STAGE WAS 18.4 FEET. 
* FLOOD STAGE IS 21.0 FEET. 
* AT 21.5 FEET...SANG BRANCH ROAD IS UNDER WATER AT RED LICK CREEK.
THIS CREST COMPARES TO A PREVIOUS CREST OF 22.5 FEET ON FEBRUARY 7 
2010.

$$
AR
1 follow-up statement
318 
WGUS83 KJKL 081620
FLSJKL
FLOOD STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
1120 AM EST TUE MAR 8 2011

...THE FLOOD WARNING IS CANCELLED FOR THE FOLLOWING RIVERS
IN KENTUCKY...
 
  THE KENTUCKY RIVER NEAR RAVENNA

.THE FLOOD ADVISORY CONTINUES FOR THE KENTUCKY RIVER AT RAVENNA.
THE FLOOD WARNING RECENTLY ISSUED FOR THE KENTUCKY RIVER AT 
RAVENNA WAS ISSUED IN ERROR.

&&

KYC065-081650-
/O.CAN.KJKL.FL.W.0008.110310T2300Z-110308T1620Z/
/RAVK2.1.ER.110310T2300Z.110311T1200Z.110312T0800Z.UU/
1120 AM EST TUE MAR 8 2011

THE FLOOD WARNING IS CANCELLED FOR THE KENTUCKY RIVER NEAR RAVENNA.
* AT 10:15 AM TUESDAY THE STAGE WAS 18.4 FEET. 
* FLOOD STAGE IS 21.0 FEET. 
* AT 21.5 FEET...SANG BRANCH ROAD IS UNDER WATER AT RED LICK CREEK.
THIS CREST COMPARES TO A PREVIOUS CREST OF 22.5 FEET ON FEBRUARY 7 
2010.
* A FLOOD ADVISORY CONTINUES FOR THE KENTUCKY RIVER AT RAVENNA.

$$

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this river flood warning went out at Mar 8, 10:29 AM EST, 36 minutes earlier.

Area forecast discussion, Mar 8, 10:29 AM EST, 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
1029 AM EST TUE MAR 8 2011

.SHORT TERM.../THE REST OF TODAY/...UPDATED

THE ONLY UPDATE MADE TO THE FORECAST FOR THE REST OF TODAY WAS TO
REMOVE SOME AFTERNOON WORDING FROM A COUPLE OF THE ZONE GROUPINGS IN
THE ZONE TEXT PRODUCT. OTHERWISE...THE FORECAST RIGHT ON TRACK.

THE PREVIOUS SHORT TERM FORECAST DISCUSSION FOLLOWS...

/TODAY THROUGH THURSDAY NIGHT/

EASTERN KENTUCKY REMAINS UNDER THE INFLUENCE OF A MID AND UPPER LEVEL
RIDGE...PROVIDING TRANQUIL CONDITIONS TO THE REGION. HOWEVER...NEXT
WEATHER MAKER IS ALREADY TAKING SHAPE ACROSS OKLAHOMA/KANSAS. A
POTENT MID LEVEL WAVE WILL HELP INTENSIFY AN AREA OF LOW PRESSURE AS
IT TRACKS FROM NORTHERN TEXAS THIS MORNING...INTO THE SOUTHERN GREAT
LAKES BY WEDNESDAY EVENING. MODELS ARE IN FAIRLY GOOD AGREEMENT WITH
THIS DYNAMIC SYSTEM...SO CONFIDENCE IN THIS FORECAST PACKAGE IS
FAIRLY GOOD.

AS FAR AS TODAY GOES...THE WEATHER WILL REMAIN FAIRLY QUIET THROUGH
THE DAYLIGHT HOURS WITH SOME INCREASING HIGH LEVEL CLOUDS. WITH THE
BOUNDARY LAYER MUCH WARMER TODAY...HIGHS SHOULD RETURN TO MILD
READINGS TODAY WITH TEMPERATURES CLIMBING TOWARD THE 60 DEGREE MARK
THIS AFTERNOON.

THE WEATHER BECOMES INCREASINGLY ACTIVE AFTER SUNSET THIS EVENING.
ISENTROPIC ASCENT WILL STRENGTHEN RAPIDLY AND BE QUITE STRONG THROUGH
MUCH OF THE OVERNIGHT HOURS WITH A VERY STRONG LOW LEVEL JET AXIS
RIGHT OVER EASTERN KENTUCKY. THIS SHOULD YIELD SCATTERED TO NUMEROUS
RAIN SHOWERS DEVELOPING THROUGH THE OVERNIGHT HOURS. WITH SOUTHEAST
DOWNSLOPING FLOW...AREAS IN THE SOUTHEAST MAY MISS OUT ON THE
MAJORITY OF SHOWERS TONIGHT...BUT STILL NOT COMPLETELY REMOVED FROM
GETTING WET OVERNIGHT. THE SOUTHEAST FLOW WILL YIELD VERY GUSTY
CONDITIONS ON THE RIDGETOPS ALONG THE VIRGINIA BORDER. AT THIS
POINT...OPTING TO HOLD OFF ON ANY WIND HEADLINE AND LET THE DAYSHIFT
TAKE A BETTER LOOK AT THIS POTENTIAL.

THE BEST HEAVY RAIN POTENTIAL WILL ENTER THE PICTURE AFTER DAYBREAK
ON WEDNESDAY AS A PRE-FRONTAL BAND OF HEAVY RAIN PROGRESSES EAST
ACROSS KENTUCKY. AT THIS POINT...INSTABILITY IS VERY MARGINAL
(SURFACE OR ELEVATED)...AND LEANING MORE AGAINST THE THUNDERSTORM
THREAT. HOWEVER...GIVEN THE GREAT DYNAMICS...CANNOT RULE OUT A FEW
ISOLATED LIGHTNING STRIKES. ANY THUNDERSTORMS WOULD OBVIOUSLY AID IN
THE PRECIPITATION EFFICIENCY ON WEDNESDAY LEADING TO THE THREAT FOR
FLASH FLOODING. REGARDLESS...WITH PWATS AROUND 1 INCH ON
WEDNESDAY...MODERATE TO HEAVY RAINFALL IS STILL ANTICIPATED.
THUS...THE FLOOD WATCH WILL CONTINUE WITH NO CHANGES.

THE HEAVY RAIN WILL BE ON THE WAY OUT WEDNESDAY EVENING. THE ACTUAL
COLD FRONT WILL THEN CROSS EAST KENTUCKY WEDNESDAY NIGHT. WITH DRYING
BEHIND THE INITIAL BAND OF RAIN...WE MAY HAVE TO WATCH FROM SOME
INSTABILITY DEVELOPING ALONG AND JUST AHEAD OF THE FRONT...LEADING TO
A THREAT FOR AN ISOLATED THUNDERSTORM WEDNESDAY NIGHT.
REGARDLESS...UNTIL THE FRONT CLEARS EAST KENTUCKY...THE THREAT FOR
PRECIPITATION WILL CONTINUE. A BRIEF BREAK IN PRECIPITATION IS
EXPECTED THURSDAY MORNING...BEFORE ANOTHER MID LEVEL WAVE BRINGS
MOISTURE BACK INTO EAST KENTUCKY. BY THIS TIME...COLD AIR IS ALREADY
FLOODING INTO EAST KENTUCKY BEHIND THE DEPARTING COLD FRONT. 850MB
TEMPERATURES WILL FALL TO -5C BY MIDDAY ON THURSDAY. GIVEN THIS COLD
AIR...WE COULD SEE SOME SNOW BEGINNING TO MIX IN BY THURSDAY
AFTERNOON...AND ESPECIALLY THURSDAY NIGHT. UPSLOPE FLOW INTO THE
HIGHER TERRAIN SHOULD KEEP THE THREAT OF PRECIPITATION AROUND THROUGH
THURSDAY NIGHT. ONCE SURFACE TEMPERATURES COOL OFF THURSDAY
NIGHT...WE SHOULD SEE SOME LIGHT SNOW ACCUMULATIONS...ESPECIALLY IN
THE HIGHER TERRAIN.

.LONG TERM.../FRIDAY THROUGH MONDAY/

MODELS REMAIN IN DECENT AGREEMENT THROUGH THE UPCOMING WEEKEND.
HEIGHTS WILL BEGIN TO BUILD HEADING INTO THE END OF THE WEEK...AND
ESPECIALLY EARLY THIS WEEKEND. THIS WILL YIELD MODERATING
TEMPERATURES. ANOTHER SHORTWAVE WILL PROGRESS ACROSS THE GREAT LAKES
FRIDAY NIGHT INTO SATURDAY. HOWEVER...RAIN CHANCES ARE EXPECTED TO
REMAIN PRIMARILY NORTH OF OUR AREA. WILL KEEP A SLIGHT CHANCE ACROSS
AREAS NORTH OF I-64...IN CASE MODELS DECIDE TO SHIFT SOUTHWARD WITH
TIME. AS THAT WAVE DEPARTS SATURDAY NIGHT...A COLD FRONT WILL GET
PUSHED SOUTHWARD ACROSS THE AREA. AT THIS POINT...A TOUGH CALL ON
EXACTLY HOW MUCH COLD AIR BLEEDS SOUTH...AND OPTING TO STAY CLOSE TO
GUIDANCE FOR THE TIME BEING. THE WEATHER MAY REMAIN SOMEWHAT QUIET
INTO NEXT WEEK AS THE ECMWF DOES NOT BRING ANOTHER SYSTEM INTO THE
REGION UNTIL THE MIDDLE OF NEXT WEEK. HOWEVER...THE GFS SUGGESTS THE
NEXT SYSTEM COULD ARRIVE AS EARLY AS MONDAY NIGHT. THE MODEL SPREAD
FOR EARLY NEXT WEEK BRINGS SOME UNCERTAINTY INTO THE FORECAST AT THAT
POINT.

&&

.AVIATION.../12Z TO 12Z/

MID AND HIGH LEVEL CLOUD COVER AND VFR CONDITIONS WILL PREVAIL
THROUGH THE MAJORITY OF THE TAF PERIOD. AFTER 00Z WEDNESDAY...LOWER
CLOUD DECKS WILL MOVE IN ALONG WITH RAIN SHOWERS AND THUNDERSTORMS.
THESE SHOWERS AND ANY THUNDERSTORMS WILL LAST FOR MUCH OF TUESDAY
NIGHT AND WEDNESDAY. FOR NOW WILL ONLY FCST 100 OVC WITH VCSH BETWEEN
09/00Z AND 09/05Z. EXPECT THE LOWER CLOUDS AND BETTER CHANCES FOR
RAIN AFTER 05Z WITH TEMPO IFR CIGS/VSBY AFTER 09Z.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...
FLOOD WATCH FROM WEDNESDAY MORNING THROUGH THURSDAY MORNING FOR
KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120.

&&

SHORT TERM...KAS/AR
LONG TERM....KAS
AVIATION...DUSTY
Hazardous weather outlook, Mar 8, 4:22 AM EST, 6 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
422 AM EST TUE MAR 8 2011

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-091200-
FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE-
JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN-
ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT-
OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE-
INCLUDING THE CITIES OF...FLEMINGSBURG...MOUNT STERLING...
OWINGSVILLE...MOREHEAD...IRVINE...STANTON...FRENCHBURG...
MOUNT VERNON...MCKEE...SOMERSET...LONDON...MONTICELLO...
WHITLEY CITY...CORBIN...WILLIAMSBURG...BARBOURVILLE...MIDDLESBORO...
PINEVILLE...HARLAN...SANDY HOOK...WEST LIBERTY...PAINTSVILLE...
CAMPTON...SALYERSVILLE...PRESTONSBURG...BEATTYVILLE...JACKSON...
HINDMAN...BOONEVILLE...HAZARD...MANCHESTER...HYDEN...WHITESBURG...
INEZ...PIKEVILLE
422 AM EST TUE MAR 8 2011

...FLOOD WATCH IN EFFECT FROM WEDNESDAY MORNING THROUGH THURSDAY
MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT.

PORTIONS OF THE CUMBERLAND AND KENTUCKY RIVER BASINS WILL CONTINUE TO
RUN HIGH TODAY.

STRONG WIND GUSTS UP TO 40 MPH ARE POSSIBLE ON THE RIDGES TONIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

STRONG WIND GUSTS UP TO 40 MPH WILL PERSIST ON THE RIDGES ON
WEDNESDAY.

A POTENT STORM SYSTEM WILL BRING A SLIGHT CHANCE OF THUNDERSTORMS TO
THE AREA WEDNESDAY AND WEDNESDAY NIGHT...AS WELL AS ANOTHER ROUND OF
LOCALLY HEAVY RAINFALL. RUNOFF FROM THE RAINFALL WILL SUSTAIN HIGH
WATER AND BRING SIGNIFICANT RISES TO PORTIONS OF THE KENTUCKY AND
CUMBERLAND RIVER BASINS.

ADDITIONALLY...SNOW SHOWERS WILL BE POSSIBLE THURSDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

KAS

The office that day

Everything else NWS Jackson, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 7, 11:04 PM ESTRiver Flood AdvisoryJKLWhitley35 hr

Nearby

River Flood Warnings in Kentucky, 2011Every river flood warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.